1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Hypo signals and glycogen when following a ketogenic diet

Discussion in 'Ketogenic diet forum' started by Rianne, Sep 10, 2017.

  1. Rianne

    Rianne Type 1 · Well-Known Member

    Messages:
    63
    Likes Received:
    25
    Trophy Points:
    58
    Hi all,

    I'm a starter with eating ketogenic and already received very useful information from several of you. Thanks for that!
    I now encounter a new experience, about which I already read something, but need to learn more about:
    I do get less signals now, when going low with by blood glucose. I am aware that this could be normal under ketogenic diet. During the day I think it is no problem, as I see myself as very disciplined in taking responsibility for what I do in what situation. At night when sleeping, however, I have no idea how this works. I used to wake up when dropping too low, because my heartbeat used to rise and I used to feel restless. Since I live alone I wonder if not waking up in a hypo, is a real risk. Does the glycogen storage in the liver get depleted because of a keto diet? Does there occur, if that is the case, another change in the body when in ketosis, that prevents blood glucose to drop dangerously? For example some mechanism whereby the body uses proteine for glycogenolysis?
    And, if glycogen in the liver gets depleted, is a glucagon injection useless in case of an extreme hypo? If so, what would be the alternative?
    I look forward to learning from you, your knowledge, ideas, experiences, tips etc.
    Thanks!

    Greetings,

    Rianne
     
  2. azure

    azure Type 1 · Expert

    Messages:
    9,782
    Likes Received:
    7,404
    Trophy Points:
    178
    I'd be extremely worried about not waking up during a nighttime hypo @Rianne
     
  3. Ann1982

    Ann1982 Type 2 · Well-Known Member

    Messages:
    432
    Likes Received:
    323
    Trophy Points:
    123
    I don't know enough about the chemical processes your body may be going through but just a suggestion - why not try a continuous glucose monitor such as the libre to get a picture of what your levels are when you are asleep?
     
    • Like Like x 1
  4. catapillar

    catapillar Type 1 · Well-Known Member

    Messages:
    3,390
    Likes Received:
    2,892
    Trophy Points:
    198
    I'm probably in nutritional ketosis most of the time and I've had several Glucagon injections for severe hypos while low carbing. Low carbing or ketosis doesn't stop your liver storing glucose, whatever carbs you take in and whatever protein is converted into glucose through gluconogenesis will get stored in the liver, keeping the liver stocked up with glucose is top priority for your body. That is why you are more vulnerable to a hypo after you've already had a hypo, because your body is prioritising restocking any liver stores that were used up in treating the previous hypo.

    However, being in ketosis does mean that keeping the liver stores filled with glucose is a more complex process for your body, it's not very efficient to expect your liver store to get filled up via gluconogenesis only. So if you have had a hypo, or if you've been working out in a way that would have used up liver stores, do replace that glucose in the most efficient way possible - ie by actually eating some carbs.

    For me, glucagon injections have been followed up with IV dextrose on a couple of occasions. So that's the alternative treatment to glucagon.

    There's nothing about ketosis that would stop blood sugar dropping to dangerously low levels - you are still taking insulin, it's the insulin that causes blood sugar to drop. There's nothing chemical about ketosis that stops blood sugar dropping. The chemical things that stop blood sugar dropping is: 1) adrenaline - this is the stress response when your body sense low blood sugar adrenaline is released and causes hypo symptoms, like high heart rate, adrenaline is counter regulatory to insulin and will increase your insulin resistance when it's in your system; and 2) your own alpha cells releasing endogenous glucagon - as well as the naff beta cells in your pancreas there are also alpha cells in your pancreas and the alpha cells respond to low blood sugar by releasing the hormone glucagon to tell your liver to release some glucose stores and bump you back up. The alpha cells are also triggered by the adrenaline response to a low blood sugar, so if your hypo symptoms are changing on keto, suggesting less of an adrenaline/stress response, that might slow down your alpha cell response.

    The way to encourage more of an adrenaline/stress response to a hypo is to tell your body that low blood sugar is not normal, to avoid dropping under 4 and to run a bit higher for a while. You want to teach your body that low blood sugar is something really unusual and something that it should panic about with a nice definitive release on adrenaline - causing hypo symptoms that actually wake you up.
     
    • Like Like x 1
    • Informative Informative x 1
  5. Kristin251

    Kristin251 LADA · Expert

    Messages:
    5,334
    Likes Received:
    3,389
    Trophy Points:
    178
    My insulin needs dramatically decreased with keto.
    My lantus went from 5 units to one or two and my humalog went from 5-8 to 1/2-1.
    It CAN take the body a littl while tonadjust and not over or under compensate.

    I would error on the side of caution and adjust your insulin doses if you're comfortable with that.
     
  6. Rianne

    Rianne Type 1 · Well-Known Member

    Messages:
    63
    Likes Received:
    25
    Trophy Points:
    58
    Hi Azure, Justbe, Ann1982, Catapillar and Kristin251,

    Thanks, thanks, thanks! I've read all your responses several times and I am again really happy with your so careful efforts to help me with your detailed and in-depth information. I'm feeling very much more confident with what I learn from you. Thank you all!

    Greetings,

    Rianne
     
    • Hug Hug x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook